Winter Weather, Winnebago
- When
- January 1, 11:00 AM CST to January 2, 2:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
A winter storm moved across northern Illinois during the afternoon of January 1st through the early morning of January 2nd. Snowfall totals were generally in the 3 to 5 inch range, with some higher totals across far northeast Illinois.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved across northern Illinois during the afternoon of January 1st through the early morning of January 2nd. Snowfall totals were generally in the 3 to 5 inch range, with some higher totals across far northeast Illinois. The highest totals included 6.5 inches in Hoffman Estates; 5.8 inches in Palatine; 5.5 inches two miles north of Waukegan; 5.4 inches in Evanston and Woodstock and 5.2 inches in Elgin. Rockford Airport measured 4.8 inches and Chicago O'Hare Airport measured 4.1 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 1, 6:02 AM CST, 4 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
602 AM CST Sat Jan 1 2022
.SHORT TERM...
Issued at 400 AM CST Sat Jan 1 2022
Through Sunday...
Primary forecast concerns up front:
1. Freezing drizzle may develop far northeast IL this morning
which could result in a light icing on untreated surfaces
2. Only slight decrease in forecast snowfall totals. Hazardous
travel conditions still expected to develop this afternoon through
late evening.
3. Gusty winds will create potential for some blowing snow
especially west and northwest of I-55 after sunset
4. Some lingering questions with how efficient lake enhancement /
lake effect will be, with hi-res guidance likely too high
Ahead of our approaching winter system, there remains the
potential for some lake effect drizzle this morning across far
northeast Illinois. This presents a problem as surface begin to
dip below freezing through the morning hours. If freezing drizzle
were to develop this could create a light icing on untreated
surfaces, including sidewalks and elevated roadways. This will
have to be monitored for a potential short-fused Weather Weather
Advisory this morning.
Today's winter system is already taking shape across the Central
Plains with snow expanding in coverage across eastern CO western
KS. There are even signs of narrow snow bands developing across
KS/NE. This will continue to expand in coverage and lift northeast
through the morning hours.
Plenty of upper level support for deep lift combined with
supportive mesoscale features, including low-to-mid level
frontogenesis will set the stage for a long duration steady
snowfall event across the area this afternoon and evening. Narrow
heavier bands of snow may meander across the area during that
time. The worst conditions may lag the start of the Winter Storm
warning by an hour or so, but in general, expect deteriorating
travel conditions through early afternoon that persist into the
evening and early overnight period. The only major headline change
was to add Ford and Iroquois counties to the Winter Weather
Advisory mid-afternoon.
There remain some questions with regard to how efficient the lake
enhanced/lake effect snowfall will be, with soundings depicting
inversion heights that are not high enough to tap into the optimal
snow growth zone. This leads to increased uncertainty in some of
the hi-res model snowfall output but suppose it cannot be entirely
ruled out. Despite this uncertainty, the locally highest amounts
are likely to be in portions of northeast Illinois closer to the
lake. Thus will maintain the message of 5-9" amounts possible for
far northeast Illinois.
Gusty winds mixing to the surface will result in the potential
for reduced visibilities from patchy blowing snow, especially
northwest of I-55 in rural/open areas where the higher snow ratio
"fluffier" snow will more easily blow around. This further
emphasizes the potential for hazardous travel even if snowfall
amounts end up on the lower-end of our forecast range of 4 to 8".
Light lake effect snow may linger into Sunday morning across
northwest Indiana, but should gradually shift east of the area
through the day. Temperatures Sunday will remain chilly, with
teens west and lower to mid 20s east.
Petr
&&
.LONG TERM...
Issued at 220 AM CST Sat Jan 1 2022
Sunday night through Friday...
A decidedly more typical wintry pattern is expected during the
long term period.
Sunday night looks to be very cold, easily the coldest night of
the winter thus far, with the big question at this point being
just how cold it will get. While the ECMWF and NAM are a bit
quicker moving the ridge axis east of the area Sunday night, it
will likely be a moot point with clear skies, pristine snow pack,
and light winds allowing temps to absolutely tank. Wouldn't be
surprised to see some of the typical cold spots get well below
zero, though with winds becoming light/variable, not anticipating
wind chill problem, just bitter cold temps.
Ridge axis moves off to the east Monday with warm air advection
starting up Monday and really kicking into high gear Monday night
into Tuesday. However, the fresh snowpack should have a pretty
significant influence on sfc temps. Even so, after early evening
lows Monday night temps should probably rise overnight and
continue rising Tuesday and then hold steady Tuesday night until
cold front arrives. Latest guidance suggests that may not be until
early Wednesday morning, if that is the case low temps Tuesday
night would be MUCH warmer than our current forecast. Confidence
in precise frontal timing is low this far out, so didn't stray
from NBM temps yet.
Vigorous clipper system is progged to pass well north of the CWA
Wednesday morning with very cold air spilling into the area in
the wake of this front Wednesday. That's pretty much the end of
the model agreement, with vastly varying solutions model to model
and run to run regarding a potential snow producing system later
in the week. There is a bit better consensus on bringing a re-
enforcing shot of arctic air late in the week before a moderating
trend heading into the weekend. At this point though, probably
best to place even the temp forecast in the below average
confidence category, just not as low confidence as snow chances.
- Izzi
&&
.AVIATION...
For the 12Z TAFs...
Aviation forecast highlights:
* period of FZDZ possible this morning, especially at ORD
* snow develops midday/early afternoon, continue into tonight
* heaviest snowfall rates, lowest VSBYs expected 20-02z
Some lake effect DZ/FZDZ is expected to move into the Chicago area
this morning. Temperatures at ORD are expected to drop to
freezing by 14z, resulting in any drizzle that falls freezing.
Medium confidence in occurrence.
Snow will develop midday/early afternoon, with conditions expected
to quickly deteriorate when snow begins, likely to IFR within an
hour of onset. Snow expected to fall pretty continuously through
the remainder of the afternoon and most of this evening as well.
The most intense snowfall rates and lowest VSBYs, probably down to
1/2SM or less, are expected mid/late afternoon through early this
evening. Snow should begin to taper off during the mid-late
evening, then end after midnight.
Gusty northerly winds are expected through this evening. Can't
rule out some minor blowing/drifting of snow, particularly RFD/DPA
later this afternoon. Winds expected to begin easing some this
evening by the time the snow becomes fluffier and more prone to
blowing/drifting at the immediate Chicago area terminals.
- Izzi
&&
.MARINE...
Issued at 520 AM CST Sat Jan 1 2022
A period of northerly gale force winds is expected this afternoon
and evening across far southern Lake Michigan. The gradient will
tighten during this time between high pressure building across the
northern Plains and an elongated low pressure moving northeast
across the Ohio Valley. Winds will slowly diminish early Sunday
morning as the system departs and the high moves closer to the
area.
cms/Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021-ILZ106-ILZ107-ILZ108...9 AM
Saturday to midnight Sunday.
Winter Storm Warning...ILZ006-ILZ013-ILZ103-ILZ104-ILZ105...noon
Saturday to 6 AM Sunday.
Winter Weather Advisory...ILZ023-ILZ032...9 AM Saturday to 3 AM
Sunday.
Winter Weather Advisory...ILZ033-ILZ039...3 PM Saturday to 6 AM
Sunday.
IN...Winter Storm Warning...INZ001-INZ002...noon Saturday to 6 AM
Sunday.
Winter Weather Advisory...INZ010-INZ011...3 PM Saturday to 6 AM
Sunday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
Saturday to midnight Sunday.
Small Craft Advisory...nearshore waters until noon Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 442 AM CST Sat Jan 1 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-021045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 442 AM CST Sat Jan 1 2022 /542 AM EST Sat Jan 1 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Snow Risk. Limited Ice Accumulation Risk this morning for northeast IL. Limited Non Thunderstorm Wind Risk. Limited to Elevated Lakeshore Flood Risk. DISCUSSION... A winter storm is expected to move through northern Illinois and northwestern Indiana this afternoon through early Sunday morning. Roadways will become snow-covered and slippery leading to dangerous travel conditions. In advance of the approaching winter system, light freezing drizzle may develop across far northeast Illinois this morning. If this occurs, a light icing on untreated roadways and sidewalks will create slippery conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Elevated Excessive Cold Risk. Limited Snow Risk for northwest Indiana. Limited Lakeshore Flood Risk. Monday and Thursday... Elevated Excessive Cold Risk. DISCUSSION... Arctic air will move into the region behind the departing weather system with wind chills below zero expected Sunday night into Monday morning. Another shot of cold air arrives by early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-021045- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 442 AM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely. Tuesday and Wednesday... Hazardous conditions for small craft are likely. Thursday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk. Petr Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 623 AM CST Sat Jan 1 2022 ILZ005-006-012-013-103-104-011430- McHenry-Lake IL-Kane-DuPage-Northern Cook-Central Cook- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, and La Grange 623 AM CST Sat Jan 1 2022 ...Patchy Freezing Drizzle This Morning... Some patchy freezing drizzle is expected this morning across northeast Illinois, mainly across the northern and northwestern suburbs of Chicago. Some icy spots could develop, especially on bridges and untreated surfaces. - Izzi
The national radar mosaic for the moment the first event began.
16 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003311, 1003312, 1003313, 1003314, 1003315, 1003316, 1003317, 1003320, 1003309, 1003321, 1003322, 1003310, 1003318, 1003323, 1003324, 1003319, 1003325, 1003326.